Hail, Tarrant
- When
- May 23, 9:15 AM CST to 9:25 AM CST
- Where
- Tarrant County, Lake Worth
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.800, -97.400
Quarter sized hail fell for 10 minutes in Lake Worth.
Thunderstorms developed near the Metroplex during the late morning hours. These storms produced hail that was mostly nickel to quarter sized in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed near the Metroplex during the late morning hours. These storms produced hail that was mostly nickel to quarter sized in diameter. Heavy rainfall led to some localized flooding in the Metroplex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 23, 9:15 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1015 AM CDT MON MAY 23 2011 .UPDATE... SEVERE WATCH BOX 339 IS NOW IN EFFECT ALONG AND NORTH OF A LINE FROM ATHENS TO GOLDTHWAITE. SO FAR ONLY ONE SEVERE THUNDERSTORM HAS DEVELOPED BUT IT RAPIDLY DEVELOPED IN THE UNSTABLE ENVIRONMENT ABOVE THE CAP CHARACTERIZED BY STEEP LAPSE RATES. A SHORTWAVE COMING OUT OF THE BIG BEND AREA IS MOST LIKELY PROVIDING THE LIFT FOR THESE STORMS TO DEVELOP. EXPECT THE STORMS TO REMAIN ELEVATED THIS MORNING AS THEY TRACK TO THE NORTHEAST. 82/JLD && .AVIATION... MVFR CIGS TRYING TO FORM OVER AREA TERMINALS THIS MORNING BUT HAVE BEEN MOSTLY CONFINED TO THE SOUTHERN HALF OF THE REGION. FEEL THAT SOME EXPANSION IN AREAL COVERAGE STILL POSSIBLE DURING THE NEXT COUPLE OF HOURS AND WILL LIKELY KEEP A TEMPO BKN LAYER IN THE 015-020 RANGE FOR THIS MORNING 13-15Z WITH IMPROVEMENT 15-16Z. OTHERWISE GUSTY SOUTH WINDS CAN BE EXPECTED AGAIN TODAY. SHOWERS AND A FEW ISOLATED STORMS HAVE DEVELOPED OVER NORTHWESTERN COUNTIES DURING THE PAST HOUR IN ADVANCE OF A SHORTWAVE TROUGH MOVING EASTWARD INTO WEST TEXAS. EXPECT TS CHANCES TO INCREASE AS FEATURE GETS CLOSER LATER THIS MORNING. MAY MOVE UP CB TIMING AND HOUR OR SO FOR DALLAS- FORT WORTH SITES GIVEN TIMING OF SHORTWAVE. TS THAT DO DEVELOP SHOULD MOVE OUT OF THE AREA RATHER QUICKLY DURING THE MID-LATE AFTERNOON AS UPPER ENERGY SHIFTS QUICKLY NE OF THE AREA. 30 && .PREV DISCUSSION... /ISSUED 405 AM CDT MON MAY 23 2011/ LAST NIGHT/S CONVECTION TEMPORARILY STABILIZED THE ATMOSPHERE ACROSS NORTH TEXAS WITH LOCAL OBJECTIVE ANALYSIS SHOWING SURFACE BASED CAPE VALUES FALLING TO NEAR 1000J/KG AFTER BEING ABOVE 4000J/KG FOR THE LAST COUPLE DAYS. HOWEVER SOUTHERLY WINDS ARE BRINGING BACK RICH GULF MOISTURE AND SHORT TERM MODELS SHOW LAPSE RATES STEEPENING ONCE AGAIN AHEAD OF A SHORTWAVE TROUGH. CAPE VALUES SHOULD RECOVER TO NEAR 2500 J/KG BY MID MORNING. WATER VAPOR LOOP SHOWS WELL DEFINED SHORTWAVE TROUGH NOW MOVING THROUGH NEW MEXICO AND THE BIG BEND REGION OF WEST TEXAS. EXTRAPOLATING THE SPEED OF THIS FEATURE PUTS IT THROUGH NORTH TEXAS AROUND MIDDAY...SUGGESTING THE BEST FORCING FROM DPVA WOULD OCCUR DURING THE MORNING HOURS. THIS IS NOT THE MOST IDEAL TIME TO INITIATE CONVECTION THIS TIME OF YEAR...ESPECIALLY CONSIDERING THERE LACKS AN IDENTIFIABLE SURFACE BOUNDARY TO HELP FOCUS LOW LEVEL CONVERGENCE. HAVING SAID THAT...MODEL GUIDANCE HAS SEEMINGLY COME INTO BETTER AGREEMENT OVER THE LAST 6 TO 12 HOURS THAT THIS SHORTWAVE WILL BE STRONG ENOUGH TO FORCE CONVECTION...PRIMARILY NORTH OF I-20 AND ESPECIALLY ACROSS THE NORTHEAST ZONES. CLOSER INSPECTION OF MODEL SOUNDINGS SUGGEST THIS CONVECTION IS ELEVATED AND THE NORTH/NORTHEAST ZONES ARE FAVORED BECAUSE PARCELS FROM 750-800MB WILL BE VERY CLOSE TO THEIR LFC. WILL CARRY 30-40 POPS FROM I-20 NORTHWARD AND JUST 20 POPS ACROSS THE SOUTHERN HALF. PARAMETERS ARE FAVORABLE FOR SOME SEVERE HAIL AND PERHAPS STRONG WINDS IF CELLS CAN BECOME ROOTED IN THE BOUNDARY LAYER BEFORE VACATING THE CWA...BUT OVERALL SEVERE THREAT DOES NOT LOOK AS IMPRESSIVE AS SUNDAY/S SETUP WAS. SUBSIDENCE BEHIND THE SHORTWAVE TROUGH WILL SPREAD OVER THE AREA THIS AFTERNOON WITH VIRTUALLY ALL GUIDANCE INDICATING NO RAIN THIS EVENING OR TONIGHT. THE DRY LINE IS CURRENTLY WELL WEST OF THE REGION /NEAR AMA-LUB-MAF/...AND EVEN IF LOCAL CONVERGENCE/FORCING ALONG DRY LINE CAN OVERCOME BROADER SUBSIDENT ENVIRONMENT...IT SHOULD REMAIN TOO FAR WEST TO AFFECT OUR CWA THIS EVENING. ONLY THE 6Z NAM IS INDICATING A CHANCE OF STORMS TONIGHT AS A MCS DEVELOPS IN W OKLAHOMA AND MOVES DOWN THE RED RIVER VALLEY. WILL KEEP POPS AT 10 PERCENT AND NOT MENTION CONVECTION TONIGHT...BUT WE WILL HAVE TO MONITOR TODAY/S TRENDS CLOSELY. A STRONG SHORTWAVE TROUGH WILL MOVE INTO THE SOUTHERN PLAINS TUESDAY EVENING AND CONDITIONS CONTINUE TO LOOK FAVORABLE FOR AN OUTBREAK OF SEVERE WEATHER ACROSS KANSAS...OKLAHOMA...AND PERHAPS AS FAR SOUTH AS I-20. CAPE ACROSS OUR CWA WILL LIKELY BE IN EXCESS OF 3000J/KG. UNLIKE THE LAST SEVERAL DAYS THERE WILL BE A MODEST CAP OVER THE REGION...BUT THERE WILL ALSO BE FAIRLY STRONG FORCING SPREADING ACROSS THE AREA NORTH OF I-20 THAT SHOULD RENDER THE CAP BREAKABLE. DRY LINE WILL REACH THE WESTERN CWA BOUNDARY BY TUESDAY AFTERNOON AND ISOLATED TO SCATTERED SUPERCELL STORMS SHOULD FIRE BY 4 PM. SHEAR PROFILES ARE FORECAST TO BECOME STRONG WITH 0-3KM HELICITY VALUES INCREASING TO NEAR 400 M2/S2 JUST AFTER SUNSET TUESDAY. SHEAR VECTORS ARE PERPENDICULAR TO THE DRY LINE AND THE PRESENCE OF A CAP SUGGEST DISCRETE SUPERCELL STORMS WITH A THREAT OF VERY LARGE HAIL AND TORNADOES. ACTIVITY WILL TRACK ACROSS THE NORTHERN HALF OF THE AREA IN THE EVENING HOURS AND THAT IS WHERE BEST POPS HAVE BEEN PLACED. DRY LINE WILL BE DRAPED ACROSS THE I-35 CORRIDOR ON WEDNESDAY BUT PRIMARY SHORTWAVE WILL BE PULLING AWAY FROM THE REGION. LACK OF FORCING MEANS CONVECTION IS EXPECTED TO BE MORE ISOLATED ON WED AFTERNOON AND EVENING ACROSS MAINLY THE EAST AND SOUTHEAST ZONES. SEVERE THREAT ALSO LESS ORGANIZED DUE TO WEAKENING SHEAR. RATHER STRONG COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT. COOLER WEATHER EXPECTED FOR THURSDAY WITH HIGHS IN THE MID 70S TO MID 80S. RETURN FLOW ARRIVES FRIDAY WITH A WARMING TREND INTO THE WEEKEND. EXTENDED MODELS WERE SHOWING MORE NORTHWESTERLY FLOW FOR NEXT WEEKEND...BUT NOW HAVE GONE MORE ZONAL WITH THE STORM TRACK MOVING NORTH OF THE AREA...AND THUS WILL KEEP FORECAST DRY/WARM. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 89 73 91 71 90 / 40 10 20 40 10 WACO, TX 92 74 92 73 93 / 20 10 10 20 20 PARIS, TX 84 69 89 70 86 / 40 10 10 40 20 DENTON, TX 87 72 91 68 88 / 40 10 30 50 10 MCKINNEY, TX 85 71 89 70 89 / 40 10 20 40 20 DALLAS, TX 88 73 91 72 90 / 40 10 20 40 20 TERRELL, TX 88 72 90 71 89 / 40 10 10 30 20 CORSICANA, TX 90 73 91 72 91 / 30 10 5 20 20 TEMPLE, TX 91 74 92 72 92 / 20 10 10 20 20 MINERAL WELLS, TX 91 71 93 64 93 / 40 10 30 40 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 69/82
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 414 AM CDT MON MAY 23 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240915- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 414 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS TODAY WITH THE BEST CHANCES OVER THE NORTHERN HALF OF THE REGION. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH TEXAS ON TUESDAY AND WEDNESDAY. SEVERE STORMS ARE AGAIN POSSIBLE...WITH THE BEST POTENTIAL LIKELY ON TUESDAY. LARGE HAIL...DAMAGING WINDS...AND SOME TORNADOES ARE ALL POSSIBLE...MAINLY TUESDAY AFTERNOON AND EVENING ALONG AND NORTH OF INTERSTATE 20. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED BEFORE NOON TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 1000 AM CDT MON MAY 23 2011 TXZ116-231530- PALO PINTO TX- 1000 AM CDT MON MAY 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN PALO PINTO COUNTY AT 1001 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 18 MILES SOUTH OF MINERAL WELLS...MOVING EAST AT 35 MPH. NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. LAT...LON 3252 9850 3275 9807 3258 9806 3251 9807 TIME...MOT...LOC 1501Z 248DEG 31KT 3257 9812
The Dallas/Ft Worth radar (KFWS), 27 km away, was scanning. The volume nearest the first event began at 15:13 UTC.
22 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Quarter sized hail fell for 10 minutes in Lake Worth.
Quarter sized hail fell 4 miles north of Aledo.
Quarter sized hail fell 1 mile northwest of White Settlement.
Quarter sized hail fell 1 mile south of Fort Worth.
Nickel to quarter sized hail fell 2 miles southeast of River Oaks.
Quarter sized hail fell 7 miles north of Fort Worth.
Quarter sized hail fell 4 miles north of Fort Worth.
Nickel sized hail fell 2 miles south of Reno.
Penny sized hail fell 1 mile southeast of Eagle Mountain.
Ping pong to golfball sized hail fell at the Fort Worth Zoo.
Penny sized hail fell 2 miles east-southeast of Richland Hills.
There was approximately a foot of water standing on two lanes at Interstate 30 and Green Oaks Blvd.
Penny sized hail fell 1 mile south-southeast of Fort Worth.
Nickel sized hail fell approximately 1 mile south of Argyle.
Half dollar sized hail was reported near the intersection of Robinson and Teasley, approximately 2 miles west of Corinth.
Quarter sized hail fell at Shady Shores Dr and Interstate 35-E southeast of Denton.
Four to five inches of water was standing at the intersection of Marsh Ln and Northhaven Rd in Farmer's Branch.
Nickel sized hail fell 3 miles west-southwest of Plano.
Nickel sized hail fell 3 miles northeast of Little Elm.
Nickel sized hail fell approximately 6 miles east of Denton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310475, 310461, 310465, 310468, 310476, 310479, 310481, 310494, 310482, 311802, 310483, 315033, 310486, 311804, 311805, 309441, 309454, 311846, 311847, 311848, 311806, 311808, 311809, 311810.